Wildfire, Sebastian
- When
- July 28, 12:30 PM CST to July 31, 11:59 PM CST
- Where
- Sebastian forecast zone
- Property damage
- $150,000
- Reported by
- Emergency Manager
Very dry, hot, and breezy conditions, along with extremely dry fuels as a result of the long-term drought the region has experienced, promoted the rapid spread of a wildfire that was started by a child playing with fireworks near Greenwood. This fire spread onto the Fort Chaffee military installation.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TSA wrote it up.
Very dry, hot, and breezy conditions, along with extremely dry fuels as a result of the long-term drought the region has experienced, promoted the rapid spread of a wildfire that was started by a child playing with fireworks near Greenwood. This fire spread onto the Fort Chaffee military installation. Numerous fire departments and the National Guard were ultimately called upon to control this fire. The fire destroyed one home and damaged three others before it was under control on the 29th. Although it was under control, the fire continued to flare up from time to time through the end of the month. The fire significantly flared up again on August 3rd, eventually burning a number of structures near and around Fort Chaffee.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tulsa, OK wrote its last area forecast discussion before the first event at Jul 28, 9:54 AM CST, 2 hours 36 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OK
1054 AM CDT THU JUL 28 2011
.DISCUSSION...
FORECAST RIGHT ON TRACK. DITTO YESTERDAY.
GW
&&
.PREV DISCUSSION... /ISSUED 634 AM CDT THU JUL 28 2011/
AVIATION...
CONCERNING TAF SITES KTUL/KRVS/KBVO/KMLC/KXNA/KFYV/KFSM.
VFR CONDITIONS WILL PREVAIL AT ALL TAF SITES THROUGH THIS FORECAST
PERIOD. ISOLD TSRA EXPECTED TO AFFECT WEST CENTRAL AR AND SERN OK
18Z-02Z COULD POSSIBLY IMPACT KFSM BUT PROBABILITY TOO LOW TO
INCLUDE IN TAF ATTM.
PREV DISCUSSION... /ISSUED 410 AM CDT THU JUL 28 2011/
DISCUSSION...
THE DOMINATING RIDGE OF HIGH PRESSURE REMAINS STEADILY IN CONTROL
OVER THE SOUTHERN PLAINS...WHILE A FRONTAL BOUNDARY WAS POSITIONED
ON THE NORTHERN PERIPHERY OF THE HIGH ACROSS CENTRAL KANSAS.
INDICATIONS ARE THAT THIS FRONTAL BOUNDARY SHOULD REMAIN NORTH OF
THE REGION...WHICH WILL ALLOW FOR BREEZY SOUTHERLY WINDS AND
TEMPERATURES TO CLIMB TO NEAR RECORD HIGHS ONCE AGAIN TODAY.
A SLIGHT RELIEF TO THE HOT TEMPERATURES LOOKS TO BE POSSIBLE
STARTING FRIDAY AND GOING INTO THE WEEKEND AS COUPLE OF WEAK
DISTURBANCES PUSH WESTWARD ALONG THE SOUTHERN PERIPHERY OF THE
HIGH. THIS WILL ALLOW FOR CHANCES FOR SHOWERS AND THUNDERSTORMS TO
DEVELOP OVER THE REGION. THE GREATER CHANCES CONTINUE TO BE ACROSS
FAR EASTERN OKLAHOMA AND NORTHWEST ARKANSAS DURING THE DAY TIME
HOURS FRIDAY...SATURDAY AND SUNDAY. ANY PRECIP THAT FALLS OVER THE
REGION WOULD LIKELY KEEP TEMPERATURES SLIGHTLY COOLER...THOUGH
HIGHS AROUND 100 DEGREES REMAIN POSSIBLE.
THE RIDGE OF HIGH PRESSURE BUILDS BACK OVER THE SOUTHERN PLAINS
FOR THE START OF THE NEXT WORK WEEK...PUTTING AN END TO ANY HEAT
RELIEF. ECMWF 850-MB TEMPERATURES CLIMB FROM THE AROUND 20C LATE
IN THE WEEKEND TO 25 TO 28C BY THE SECOND HALF OF THE WEEK...WITH
SURFACE TEMPERATURES IN THE 102 TO 109F DEGREE RANGE BY THE END OF
THE FORECAST PERIOD. CONTINUED WITH PREVIOUS FORECASTS AND STAYED
THE COURSE WITH PERSISTENCE FOR ABOVE GUIDANCE TEMPERATURES
THROUGH THE PERIOD. WILL KEEP CURRENT HEAT HEADLINES AS THE ARE
FOR NOW...THOUGH LATER SHIFTS WILL PROBABLY NEED TO EXPAND THE
HEADLINES FOR NEXT WEEK.
&&
.PRELIMINARY POINT TEMPS/POPS...
TUL 107 83 103 79 / 10 10 20 10
FSM 107 80 101 77 / 10 10 50 20
MLC 105 80 102 78 / 10 10 40 20
BVO 106 79 103 78 / 10 10 20 10
FYV 100 74 95 73 / 10 10 40 20
BYV 99 74 95 74 / 10 10 40 20
MKO 105 78 102 77 / 10 10 30 20
MIO 105 78 100 78 / 10 10 30 10
F10 105 80 102 78 / 10 10 30 10
HHW 104 77 98 76 / 10 10 40 20
&&
.TSA WATCHES/WARNINGS/ADVISORIES...
OK...EXCESSIVE HEAT WARNING UNTIL 10 PM SATURDAY FOR OKZ049-OKZ053-
OKZ054-OKZ055-OKZ056-OKZ057-OKZ058-OKZ059-OKZ060-OKZ061-
OKZ062-OKZ063-OKZ064-OKZ065-OKZ066-OKZ067-OKZ068-OKZ070-
OKZ071-OKZ072-OKZ073-OKZ074-OKZ075-OKZ076.
HEAT ADVISORY UNTIL 10 PM SATURDAY FOR OKZ069.
AR...HEAT ADVISORY UNTIL 10 PM SATURDAY FOR ARZ001-ARZ002-ARZ010-
ARZ011.
EXCESSIVE HEAT WARNING UNTIL 10 PM SATURDAY FOR ARZ019-ARZ020-
ARZ029.
&&
SHORT TERM...21
LONG TERM....06HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TULSA OK 1245 PM CDT THU JUL 28 2011 ARZ001-002-010-011-019-020-029-OKZ049-053>076-291000- ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK- CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK- LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK- OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK- PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK- WASHINGTON OK-WASHINGTON AR- 1236 PM CDT THU JUL 28 2011 ...NEAR RECORD HEAT ACROSS THE AREA AGAIN TODAY... THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS MUCH OF EASTERN OKLAHOMA. .DAY ONE...TODAY AND TONIGHT. THUNDERSTORMS WITH DANGEROUS LIGHTNING. RISK...LIMITED. AREA...FAR SOUTHEAST OKLAHOMA AND WEST CENTRAL ARKANSAS. ONSET...LATE AFTERNOON. DANGEROUS HEAT. RISK...SIGNIFICANT. AREA...EASTERN OKLAHOMA AND NORTHWEST ARKANSAS. ONSET...ONGOING. AREA AT GREATEST RISK...URBAN AREAS. FIRE WEATHER DANGER. RISK...LIMITED. AREA...EASTERN OKLAHOMA AND NORTHWEST ARKANSAS. ONSET...THIS AFTERNOON. DISCUSSION... A MIDDLE AND UPPER LEVEL RIDGE OF HIGH PRESSURE OVER MUCH OF THE SOUTHERN UNITED STATES WILL CONTINUE TO RESULT IN EXCESSIVELY HOT WEATHER ACROSS EASTERN OKLAHOMA AND NORTHWESTERN ARKANSAS TODAY. THE HEAT COMBINED WITH THE HUMIDITY WILL RESULT IN HEAT INDICES... OR APPARENT TEMPERATURES...OF 105 TO 115 DEGREES. AN EXCESSIVE HEAT WARNING REMAINS IN EFFECT FOR MUCH OF THE AREA WITH A HEAT ADVISORY IN EFFECT FOR FAR NORTHWESTERN ARKANSAS THROUGH SATURDAY. DROUGHT CONDITIONS OVER MUCH OF THE AREA HAVE LED TO SIGNIFICANT DRYING OF WILDLAND FUELS...WHICH CAN IGNITE EASILY UNDER SUCH CONDITIONS. AREAS OF EASTERN OKLAHOMA...ESPECIALLY ALONG AND NORTH OF I-44...WILL SEE RELATIVE HUMIDITY VALUES BETWEEN 20 AND 30 PERCENT THROUGH THIS EVENING ALONG WITH WIND SPEEDS OF 10 TO 15 MPH. A MINOR WEAKNESS IN THE UPPER LEVEL RIDGE OF HIGH PRESSURE MAY ALLOW A FEW THUNDERSTORMS TO DEVELOP OVER THE TERRAIN OF SOUTHEASTERN OKLAHOMA AND WEST CENTRAL ARKANSAS THIS AFTERNOON. ANY STORM THAT FORMS COULD PRODUCE LOCALIZED GUSTY WINDS TO 50 MPH. SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT... SPOTTER ACTIVATION NOT EXPECTED. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. FRIDAY...THUNDERSTORM POTENTIAL...DANGEROUS HEAT POTENTIAL. SATURDAY...THUNDERSTORM POTENTIAL...DANGEROUS HEAT POTENTIAL. SUNDAY...THUNDERSTORM POTENTIAL...DANGEROUS HEAT POTENTIAL. MONDAY...DANGEROUS HEAT POTENTIAL. TUESDAY...DANGEROUS HEAT POTENTIAL. WEDNESDAY...DANGEROUS HEAT POTENTIAL. EXTENDED DISCUSSION... DANGEROUS HEAT WILL CONTINUE FRIDAY THROUGH THE MIDDLE OF NEXT WEEK WITH AFTERNOON HIGH TEMPERATURES RANGING FROM 96 TO 106 DEGREES ACROSS MOST OF THE AREA EACH DAY. HEAT INDICES WILL CLIMB INTO THE 105 TO 115 DEGREE RANGE AS A RESULT EACH AFTERNOON. EXCESSIVE HEAT WARNINGS AND HEAT ADVISORIES REMAIN IN EFFECT THROUGH SATURDAY EVENING AND WILL LIKELY NEED TO BE EXTENDED FURTHER OUT IN TIME AS THE RIDGE OF HIGH PRESSURE ALOFT LOOKS TO REMAIN IN PLACE AT LEAST THROUGH THE MIDDLE OF NEXT WEEK. A WEAKNESS IN THE UPPER RIDGE WILL MOVE NORTHWEST FROM THE GULF OF MEXICO INTO NORTHERN TEXAS BY THE WEEKEND. AT THE SAME TIME... A WEAK COOL FRONT WILL STALL OUT NEAR THE OKLAHOMA/KANSAS BORDER. THE COMBINATION OF THESE TWO FEATURES MAY ALLOW A FEW SHOWERS AND THUNDERSTORMS TO DEVELOP FRIDAY AFTERNOON THROUGH SUNDAY RESULTING IN BRIEF HEAT RELIEF IN A FEW SPOTS. WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL INFORMATION.
1 wildfire. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Arkansas in 2011Every state in 2011This day in weather historyWarnings in Arkansas, July 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 337917.